What Is a Drug-Induced Tremor?

    A drug-induced tremor is a tremor that is caused by taking a drug. A tremor is a movement disorder that consists of rhythmic, uncontrollable movement of parts of your body. The shaking movement created by tremors is usually quick and tends to occur in cycles lasting six to 10 seconds. Drug-induced tremors may also be referred to as drug-induced Parkinson’s or DIP. In fact, one in every ten cases of Parkinson’s at a Parkinson’s disease treatment center turned out to be DIP (PublicCitizen). Drug-induced tremors can occur when you move your body a certain way or are in certain positions. The tremors are caused by certain medications, especially certain antipsychotics, anticonvulsants, and antidepressants. Medication can not only cause tremors but worsen any preexisting tremors you may have as the result of Parkinson’s disease or another similar disorder.

    What Are the Symptoms?

    Most tremors occur in the hands. They can also occur in the arms, head, face, vocal cords, trunk, and legs. Drug-induced tremors may cause your head to shake or nod uncontrollably. The tremors may not happen all of the time, but they are likely to occur within the first hour of taking medication. If you find that this happens to you, take note of the medications you took prior to your tremors. This can help you and your doctor figure out which specific medication, or combination of medicines, is causing your symptoms.

    Tremors usually stop when you are asleep, and they can worsen when you are under stress. You might notice that your voice sounds shaky as well.

    Which Drugs Most Often Cause Tremors?

    Drug-induced tremors are caused by your brain’s response to the chemicals in certain medications. Drug-induced tremors can also occur as the result of withdrawal from drugs or alcohol. Anticonvulsant drugs are among the most common causes of drug-induced tremors. Anticonvulsants are used for a variety of medical conditions, including epilepsy and bipolar disorder. Bronchodilators, which are commonly used in the treatment of conditions such as asthma, can also cause tremors.

    Immunosuppressants, which are used to prevent the rejection of transplanted organs, can also lead to drug-induced tremors. Mood-altering medications such as lithium and certain antidepressants are also potential causes of drug-induced tremors. Caffeine is a stimulant that can also cause you to have uncontrollable body movements.

    How Will My Doctor Diagnose My Symptoms?

    Diagnosis of your drug-induced tremors will start with your doctor asking you about the symptoms you have been experiencing and your medical history. A complete list of the medications you are taking will be extremely helpful during diagnosis. Telling your doctor how often you are experiencing tremors can help aid in your diagnosis. The speed of your tremors can also help your doctor determine their cause.

    Some important features of drug-induced tremors that distinguish them from Parkinson’s disease are:

    • symptoms are on both the left side and the right side (Parkinson’s disease typically affects primarily one side )
    • symptoms stop when the medication is stopped (Parkinson’s disease is chronic and progressive)
    • there is no brain degeneration (Parkinson’s disease causes brain degeneration in a specific area)

    Your doctor might want to rule out other potential causes of tremors by performing blood tests to check for abnormal levels of certain chemicals in your blood. Problems with your thyroid can also cause tremors, so levels of thyroid hormones might be checked. Computed tomography (CT) and magnetic resonance imaging (MRI) scans are scans that are done by a computer and allow your doctor to see your brain. Using these scans, your doctor can potentially rule out defects in the brain that may be causing tremors.

    What Can Be Done to Treat My Tremors?

    Drug-induced tremors are treated by taking you off of the offending drug. Stop taking medications only after talking with your doctor about the risks and potential alternatives. Your symptoms may not resolve immediately after stopping the offending medication. Symptoms usually subside in about four months, but in some cases, it may take up to 18 months.

    Who Is at Risk for Drug-Induced Tremors?

    Anyone can develop tremors in response to a medication. But some people are more at risk than others. Among those at greater risk are:

    • the elderly
    • people infected with HIV
    • anyone with a history of dementia
    • women

    Avoiding Drug-Induced Tremors

    Talk to your doctor about the drugs you are taking, and consult with him or her before adding any new over-the-counter medications. Stimulant medications and drugs containing theophylline should be used with caution. Tremors can be made worse by drinking caffeinated beverages such as coffee and certain teas or sodas. Caffeine can stimulate muscle activity, causing more tremors. Though tremors are not a life-threatening condition, they may be embarrassing for you if they happen in public. Support groups might be an option while you wait for your symptoms to subside.